Thunderstorm Wind, Howell
- When
- August 17, 3:21 PM CST
- Where
- Howell County, 1.3 mi ENE of Olden
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.880, -91.900
The ASOS station in West Plains reported a 58 mph wind gust.
Typical summertime pulse thunderstorms developed during the afternoon hours on August 17, 2025. While most storms remained below severe limits, a severe wind gust of 58 mph occurred in Howell County, with reports of multiple trees down in Pulaski County as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Typical summertime pulse thunderstorms developed during the afternoon hours on August 17, 2025. While most storms remained below severe limits, a severe wind gust of 58 mph occurred in Howell County, with reports of multiple trees down in Pulaski County as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 1:23 PM CST, 1 hour 58 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
223 PM CDT Sun Aug 17 2025
.KEY MESSAGES...
- A Heat Advisory is in effect for the entire area through 8pm
Monday. Daily afternoon heat index values of 100 to 105
degrees through at least Monday. The Heat Advisory may need
to be extended into Tuesday for portions of the area.
- Scattered showers and storms this afternoon and evening,
mainly along and east of Highway 65.
- 30-50% chances for showers and thunderstorms Tuesday into
Wednesday as a cold front moves through. Temperatures drop
back closer to average by mid week.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 144 PM CDT Sun Aug 17 2025
Through Monday: More of the same in the short term as an upper
high remains over the area. Daily high temperatures in the mid
90s to around 100 (highest where grass is brown) and afternoon
heat index values of 100-105 (highest over all but south-
central MO) are expected.
Will see scattered showers and storms this afternoon and
evening, mainly along and east of Hwy 65, but perhaps as far
west as I-49. MLCAPE values of 2,500-3,000 J/kg and very weak
shear will prevent severe storms from being a concern, but a
some gusts up to 50 mph are possible. Monday looks almost
identical for convective chances and hazards.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 144 PM CDT Sun Aug 17 2025
By midweek, the upper high over the area looks to retrograde
back to the western CONUS, putting the area into more
northwesterly flow. This will back the heat off some with
potential for some cooler air (near normal conditions) to work
into the area under the NW flow.
Conditions Tuesday are less certain given potential for a
changing airmass, but at this time the NBM keeps us warm with
highs in the mid 90s to around 100 and heat index values of
100-105. May end up needing to extend the Heat Advisory to
include Tuesday if confidence in convective outcome increases.
Tuesday through Wednesday includes 30-50% PoPs as a front moves
through. For those wanting rain, NBM probability of >=0.25" is
around 30-50% and >0.50" is 20-40%.
Behind the front, Wednesday through Saturday are forecast to
see temperatures closer to normal with highs in the mid 80s to
low 90s and lows in the 60s.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 117 PM CDT Sun Aug 17 2025
There is a 30% chance of showers and storms at KBBG and KSGF
this afternoon and evening. Chances fall off to around 10% at
KJLN so left any mention out of the TAF for now. Microburst
wind gusts up to 50 mph are possible under any stronger cells.
Otherwise, look for continued light winds and VFR conditions.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT Monday for KSZ073-097-101.
MO...Heat Advisory until 8 PM CDT Monday for MOZ055>058-066>071-
077>083-088>098-101>106.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...TitusHazardous Weather Outlook National Weather Service Springfield MO 1204 PM CDT Sun Aug 17 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181715- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1204 PM CDT Sun Aug 17 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Elevated excessive heat risk. Limited excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms will develop this afternoon and evening, mainly in areas along and east of Highway 65. Cloud to ground lightning, heavy rain and wind gusts of 40 to 50 mph will be possible with any stronger storms. A Heat Advisory is in effect for the area through 8 PM Monday. Daily afternoon heat index values of 100 to 105 degrees are likely through at least Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Heat Advisory is in effect for the area through 8 PM Monday. Daily afternoon heat index values of 100 to 105 degrees are likely through at least Monday. Isolated to scattered showers and storms are expected Monday afternoon and evening and again Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
Special Weather Statement
National Weather Service Springfield MO
341 PM CDT Sun Aug 17 2025
MOZ097-106-172115-
Oregon MO-Howell MO-
341 PM CDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HOWELL AND WEST
CENTRAL OREGON COUNTIES THROUGH 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of West Plains, moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Plains, Koshkonong, Brandsville, and Rover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3687 9166 3674 9148 3655 9168 3672 9188
TIME...MOT...LOC 2041Z 046DEG 14KT 3671 9171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LindenbergSpecial Weather Statement
National Weather Service Springfield MO
408 PM CDT Sun Aug 17 2025
MOZ058-172145-
Maries MO-
408 PM CDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARIES COUNTY THROUGH
445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vienna, or 20 miles northwest of Rolla. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vienna and Brinktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3829 9179 3804 9195 3803 9196 3801 9196
3801 9205 3802 9217 3829 9219
TIME...MOT...LOC 2108Z 191DEG 3KT 3815 9202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LindenbergThe Springfield radar (KSGF), 139 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
2 thunderstorm wind. Local standard time, as filed.
The ASOS station in West Plains reported a 58 mph wind gust.
Report of multiple trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274401, 1274402.